Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 37, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 20, 2005, 7:04 PM EDT for Allegheny County, Pennsylvania. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 7:04 PM EDT (23:04 UTC)
- Expired
- Aug 20, 2005, 9:00 PM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:40 PM EDT | FLASH FLOOD | Whitehall, PA | ROAD CLOSURES FROM FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 202305
FFWPBZ
PAC003-210100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
704 PM EDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALLEGHENY COUNTY IN PENNSYLVANIA
* UNTIL 900 PM EDT
* AT 701 PM EDT...VERY HEAVY RAIN HAD FALLEN ACROSS MUCH OF
ALLEGHENY COUNTY WITH AMOUNTS OVER 2 INCHES REPORETED IN THE LAST 2
HOURS. THUNDERSTORMS MOVING EAST FROM THE WEST VIRGINIA PANHANDLE
THROUGH 830 PM EDT WILL BRING ADDITIONAL HEAVY RAINFALL WITH FLASH
FLOODING LIKELY.
<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4062 8015 4067 8015 4066 7970 4062 7972
4059 7978 4055 7978 4053 7971 4046 7971
4030 7981 4029 7979 4021 7981 4020 7991
4022 7997 4023 7998 4025 7992 4033 8019
4047 8036
$$1 follow-up statement
000
WGUS71 KPBZ 202355
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
754 PM EDT SAT AUG 20 2005
PAC003-210100-
ALLEGHENY PA-
754 PM EDT SAT AUG 20 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
ALLEGHENY COUNTY...
AT 752 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN
ALLEGHENY COUNTY. ROADS CLOSED IN WHITEHALL DUE TO FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4056 8004 4057 7997 4054 7994 4054 7995
4052 7992 4053 7979 4051 7974 4046 7971
4030 7981 4029 7979 4021 7981 4020 7991
4022 7997 4023 7998 4025 7992 4034 8019
4051 8019
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:40 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 1:40 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 140 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT THRU SUNDAY)... STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX ON SUNDAY. && .LONG TERM (SUNDAY NIGHT THRU SATURDAY)... DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW. && .AVIATION... VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY 15Z SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT AUG 20 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-023-041-210900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER- 500 AM EDT SAT AUG 20 2005 HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.
In the hours before
Local storm report, Aug 20, 5:53 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG NEW CUMBERLAND 40.50N 80.61W
08/20/2005 HANCOCK WV EMERGENCY MNGR
TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 5:55 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG CADIZ 40.27N 80.99W
08/20/2005 HARRISON OH EMERGENCY MNGR
TREES DOWN
&&
RDEMARISLocal storm report, Aug 20, 5:59 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG STONE CREEK 40.40N 81.56W
08/20/2005 TUSCARAWAS OH EMERGENCY MNGR
TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 6:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL NEW BRIGHTON 40.74N 80.31W
08/20/2005 0.75 INCH BEAVER PA PUBLIC
&&
RDEMARISLocal storm report, Aug 20, 6:29 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CARNEGIE 40.41N 80.09W
08/20/2005 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN.
0600 PM TSTM WND DMG EMSWORTH 40.51N 80.10W
08/20/2005 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN.
0600 PM TSTM WND DMG DORMONT 40.39N 80.04W
08/20/2005 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN.
&&
RDEMARISLocal storm report, Aug 20, 6:31 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG STEUBENVILLE 40.37N 80.65W
08/20/2005 JEFFERSON OH EMERGENCY MNGR
TREES DOWN.
&&
RDEMARISThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 20 min |
| Aug 19, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 20, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 51 min |
| Aug 20, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler | 67 min |
| Aug 20, 3:19 PM EDT | Tornado Warning | PBZ | Beaver, Butler | 41 min |
| Aug 20, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 52 min |
| Aug 20, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 58 min |
| Aug 20, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 62 min |
| Aug 20, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Aug 20, 6:31 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| Aug 20, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 32 min |
| Aug 20, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 20, 7:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 66 min |
| Aug 20, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 18 min |
| Aug 20, 7:45 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.